Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 245, NWS Morristown, TN

November 10, 2002Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Nov 10, 2002, 6:18 PM EST for Morgan County, Scott County, Tennessee. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 6:18 PM EST (23:18 UTC)
Expired
Nov 10, 2002, 7:00 PM EST
In force
42 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 6:30 PM ESTThunderstorm WindCountywide, TN
Nov 10, 6:35 PM ESTTornado F0Rugby, TN
Nov 10, 6:40 PM ESTTornado F1Elgin, TN
Nov 10, 6:50 PM ESTTornado F1Winona, TN
Nov 10, 6:50 PM ESTThunderstorm WindPetros, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 5:50 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 3:10 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Nov 10, 3:10 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EST SUN NOV 10 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
310 PM EST SUN NOV 10 2002

COLD FRONT MOVING INTO SOUTHERN IL AND SOUTHEAST MO.  GETTING A LINE
OF THUNDERSTORMS CONTINUING TO EXPAND FURTHER SOUTH NEAR MS RIVER
AHEAD OF THE FRONT.  MODELS IN SOME AGREEMENT ON MOVING FRONT AND
UNSETTLED WEATHER INTO OUR AREA TONIGHT.  AVN WAS THE QUICKEST.
LOOKING AT CURRENT PRECIP...THINK THE SLOWER ETA MAY BE BETTER.
MODELS DO AGREE ON BRING A 50KT LOW LEVEL JET AND GOOD UPPER
DIVERGENCE INTO OUR AREA THIS EVENING.  ALSO PLENTY OF MOISTURE AND
INSTABILITY TO SUPPORT STRONG TO SEVERE STORMS MOVING INTO OUR
AREA.  WILL KEEP 100 POPS FOR TONIGHT AND KEEP MENTION OF POSSIBLE
SEVERE.  FOR VETERANS DAY...SLOWER ETA KEEPS SHOWERS AROUND FOR MOST
OF THE DAY...WHILE AVN ONLY SHOWING CHANCE POPS EARLY.  WILL KEEP
LIKELY POPS GOING IN THE NORTHEAST FOR THE MORNING HOURS AND CHANCE
POPS ELSEWHERE...THEN KEEP CHANCE POPS FOR EVERYONE MONDAY
AFTERNOON...BUT SHOULD SEE DRIER WEATHER LATE.  ANOTHER WAVE MOVES
IN MONDAY NIGHT AND TUESDAY.  AVN FURTHER NORTH AND QUICKEST WITH
THE PRECIP.  WILL ONLY GO WITH LOW CHANCE POPS FOR NOW.

EXTENDED...CONFIDENCE IN EXTENDED FORECAST REMAINS QUITE LOW AS
MEDIUM RANGE MODELS SHOW LITTLE AGREEMENT ON THE TIMING OF
INDIVIDUAL EVENTS. AS SUCH...WILL BASICALLY CONTINUE WITH ONGOING
EXTENDED FORECAST WITH ONLY A FEW TWEAKS HERE AND THERE. WILL
INTRODUCE DRY WEATHER FOR DAY 7 AND GENERALLY FOLLOW GFS ENSEMBLE
MOS FOR TEMPS.

CHA   63  67  47  56 / 100  40  30  40
TYS   61  64  45  53 / 100  40  30  40
TRI   59  62  42  50 / 100  60  30  40
OQT   61  64  45  53 / 100  40  30  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

GH/LM

********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1020 AM EST SUN NOV 10 2002

RADAR SHOWING SCATTERED SHOWERS MOVING NORTHEAST ACROSS THE CWA.
MORE MOVING UP FROM AL/GA.  THINK IT WILL ONLY BE SCATTERED ACTIVITY
FOR MOST OF TODAY...BUT WILL KEEP LIKELY POPS GOING FOR CENTRAL AND
SOUTH WITH BETTER COVERAGE EXPECTED BY 00Z.  SEVERE WEATHER NOT
EXPECTED UNTIL THIS EVENING...WHEN FRONT GETS CLOSER.  WITH STRONG
SOUTHWEST WIND...SHOULD HAVE NO TROUBLE WARMING UP DESPITE SOME
CLOUDS...TEMPERATURES LOOK GOOD.

GH

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EST SUN NOV 10 2002

POWERFUL UPR LVL JET DRIVING E THRU PLAINS STATES INTO MID SOUTH
TODAY AND TONITE BRINGING S/WV FEATURES TO REGION THIS MORNING AND
AGAIN LATER TODAY AND TONITE. BEST UPR SUPPORT BUILDING NE INTO OHIO
VLY EARLY THIS MORNING. STILL SOME INSTABILITY PRESENT AND SCT
CONVECTION PRESSING E INTO FA THIS MORNING AND WITH STRENGTHENING
LOW LVL WINDS AHD OF PLAINS STATES TROF TEMPS/DEWPOINTS WILL CLIMB
ALLOWING LIS TO DROP AS THE DAY PROGRESSES. BELIEVE THERE WILL BE A
LULL IN THE ACTION LATE MORNING INTO THE AFTERNOON WITH INCREASING
THREAT FOR SHRA/TSRA DEVELOPMENT AHD OF FNT TWD EVENING. SPC HAS
PLACED FA IN MDT RISK FOR EVENT TONITE AND WILL USE SVR WORDING IN
ZONES TO HIGHLIGHT THIS POSSIBILITY. FNT EXITS FA ARND 12Z BUT WILL
KEEP SOME POPS THRU MON AS TRAILING VORT SWINGS NE THRU BASE OF UPR
TROF. TEMPS WILL BE A MAJOR STORY TODAY AS NEAR RECORD WARMTH
POSSIBLE WITH EARLY MORNING READINGS ALREADY IN MID 60S AND WITH
TIGHTENING PRES GRAD MID TO UPR 70 DEGREE TEMPS APPEAR REACHABLE.
STAYED CLOSE TO GUIDANCE BLEND THRU REMAINDER FCST.

CHA   78  57  66  43 /  70 100  30  30
TYS   75  56  63  41 /  60 100  30  30
TRI   74  56  60  39 /  60 100  40  30
OQT   75  56  63  41 /  60 100  30  30

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
905 PM EST SAT NOV 9 2002

FORECAST APPEARS IN GOOD SHAPE TONIGHT AS CLOUDS CONTINUE TO INCREASE
ACROSS THE REGION.  CONVECTIVE PCPN IS DEVELOPING OVER WRN THIRD OF
TN IN ADVANCE OF AN APPROACHING 500 MB SHORTWAVE.  MOST LIGHTNING
IS ALONG OR W OF MISSISSIPPI RIVER WHERE BEST INSTABILITY IS NOTED...
SO MAINLY SHOWERS FOR AT LEAST WRN PARTS OF THE FORECAST AREA LATE
TONIGHT.  MAY SLIGHTLY RAISE POPS FOR SE TN AND PLATEAU GROUPS AND
LOWER SLIGHTLY FOR NE TN AND SW VA...HOWEVER CURRENT POP GRIDS MESH
WELL WITH NEIGHBORING SITES OF THE EASTERN CLUSTER.  WILL WATCH
RADAR TRENDS FOR A BIT LONGER...AND THEN DECIDE ON AN UPDATE OR NOT.

STRONG TO SEVERE STORMS SEEM POSSIBLE BY LATE SUNDAY AFTERNOON AND
EVENING...AND THE CURRENT HWOMRX ADVERTISES THIS POTENTIAL QUITE
WELL.

TG
Hazardous weather outlook, Nov 10, 12:15 PM EST, 6 hours 3 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1215 PM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE...
THE AREA IS OUTLOOKED FOR A MODERATE TO HIGH RISK OF SEVERE
THUNDERSTORMS LATER TODAY AND TONIGHT. A COLD FRONT WILL APPROACH
THE SOUTHERN APPALACHIANS BY THIS EVENING.  STRONG WINDS ALOFT AND
NEAR THE SURFACE WILL PRODUCE CONDITIONS FAVORABLE FOR SEVERE
THUNDERSTORMS.  DAMAGING STRAIGHT-LINE WINDS WILL BE THE MAJOR
THREAT BUT ISOLATED TORNADOES CANNOT BE RULED OUT.

HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

In the hours before

Special weather statement, Nov 10, 2:05 PM EST, 4 hours 13 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-110600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
205 PM EST SUN NOV 10 2002

...SIGNIFICANT SEVERE WEATHER EPISODE INCLUDING THREAT FOR TORNADOS
AND/OR WIDESPREAD DAMAGING WINDS EXPECTED THIS EVENING THROUGH EARLY
MONDAY MORNING...

A POWERFUL STORM SYSTEM WILL MOVE EAST FROM THE PLAINS STATES AND
MIDWEST TODAY. LOW LEVEL WINDS WILL STRENGTHEN THROUGH THE AFTERNOON
AHEAD OF THIS SYSTEM WHICH WILL ALLOW INCREASINGLY MOIST AND
UNSTABLE AIR TO SPREAD INTO THE MID SOUTH. A SQUALL LINE CONTAINING
SEVERE THUNDERSTORMS HAS DEVELOP ACROSS THE LOWER OHIO AND MID
MISSISSIPPI VALLEYS AND WILL DRIVE EAST ACROSS CENTRAL KENTUCKY AND
MIDDLE TENNESSEE THROUGH THE LATE AFTERNOON HOURS. AS THIS SYSTEM
CONTINUES EAST...SEVERE THUNDERSTORMS ARE EXPECTED TO BUILD INTO EAST
TENNESSEE THIS EVENING. THE STORMS WILL HAVE PROGRESSED ACROSS MOST
OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA
BY EARLY MONDAY MORNING.

THE THREAT FROM THESE STORMS WILL MAINLY BE IN THE FORM OF DAMAGING
STRAIGHT LINE WINDS. HOWEVER...SOME OF THE THUNDERSTORMS MAY DEVELOP
SUPERCELL CHARACTERISTICS WHICH MAY LEAD TO THE DEVELOPMENT OF
TORNADOS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR
CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING
WEATHER SITUATION.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 6:26 PM ESTTornado WarningMRXMorgan, Scott49 min
Nov 10, 6:47 PM ESTTornado WarningMRXCampbell43 min
Nov 10, 5:30 PM ESTTornado WarningMRXLee, Scott45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.